The Annals of Statistics

A note on nonparametric estimation of linear functionals

T. Tony Cai and Mark G. Low

Full-text: Open access


Precise asymptotic descriptions of the minimax affine risks and bias-variance tradeoffs for estimating linear functionals are given for a broad class of moduli. The results are complemented by illustrative examples including one where it is possible to construct an estimator which is fully adaptive over a range of parameter spaces.

Article information

Ann. Statist., Volume 31, Number 4 (2003), 1140-1153.

First available in Project Euclid: 31 July 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G99: None of the above, but in this section
Secondary: 62F12: Asymptotic properties of estimators 62F35: Robustness and adaptive procedures 62M99: None of the above, but in this section

bias-variance tradeoffs density estimation modulus of continuity linear functionals nonparametric functional estimation nonparametric regression white noise model


Cai, T. Tony; Low, Mark G. A note on nonparametric estimation of linear functionals. Ann. Statist. 31 (2003), no. 4, 1140--1153. doi:10.1214/aos/1059655908.

Export citation


  • BROWN, L. D. and LOW, M. G. (1996). A constrained risk inequality with applications to nonparametric functional estimation. Ann. Statist. 24 2524-2535.
  • DONOHO, D. L. (1994). Statistical estimation and optimal recovery. Ann. Statist. 22 238-270.
  • DONOHO, D. L. and LIU, R. C. (1991). Geometrizing rates of convergence. III. Ann. Statist. 19 668-701.
  • DONOHO, D. L. and LOW, M. G. (1992). Renormalization exponents and optimal pointwise rates of convergence. Ann. Statist. 20 944-970.
  • EFROMOVICH, S. Y. (1997a). Density estimation for the case of supersmooth measurement error. J. Amer. Statist. Assoc. 92 526-535.
  • EFROMOVICH, S. Y. (1997b). Robust and efficient recovery of a signal passed through a filter and then contaminated by non-Gaussian noise. IEEE Trans. Inform. Theory 43 1184-1191.
  • EFROMOVICH, S. and KOLTCHINSKII, V. (2001). On inverse problems with unknown operators. IEEE Trans. Inform. Theory 47 2876-2894.
  • EFROMOVICH, S. and LOW, M. G. (1994). Adaptive estimates of linear functionals. Probab. Theory Related Fields 98 261-275.
  • FELLER, W. (1971). An Introduction to Probability Theory and Its Applications 2, 2nd ed. Wiley, New York.
  • GOLUBEV, G. K. and LEVIT, B. Y. (1996). Asy mptotically efficient estimation for analytic distributions. Math. Methods Statist. 5 357-368.
  • GOLUBEV, Y. K., LEVIT, B. Y. and TSy BAKOV, A. B. (1996). Asy mptotically efficient estimation of analytic functions in Gaussian noise. Bernoulli 2 167-181.
  • IBRAGIMOV, I. A. and HASMINSKII, R. Z. (1984). Nonparametric estimation of the values of a linear functional in Gaussian white noise. Theory Probab. Appl. 29 18-32.
  • IBRAGIMOV, I. A. and HASMINSKII, R. Z. (1987). On estimating linear functionals in Gaussian noise. Theory Probab. Appl. 32 35-44.
  • LEONOV, S. L. (1999). Remarks on extremal problems in nonparametric curve estimation. Statist. Probab. Lett. 43 169-178.
  • LEPSKI, O. V. (1990). On a problem of adaptive estimation in Gaussian white noise. Theory Probab. Appl. 35 454-466.
  • LEPSKI, O. V. and LEVIT, B. Y. (1998). Adaptive minimax estimation of infinitely differentiable functions. Math. Methods Statist. 7 123-156.
  • LOW, M. G. (1995). Bias-variance tradeoffs in functional estimation problems. Ann. Statist. 23 824-835.
  • SACKS, J. and STRAWDERMAN, W. (1982). Improvements on linear minimax estimates. In Statistical Decision Theory and Related Topics III (S. S. Gupta and J. O. Berger, eds.) 2 287-304. Academic Press, New York.